Fungal infections associated with contaminated methylprednisolone injections.

Academic Article

Abstract

  • BACKGROUND: Fungal infections are rare complications of injections for treatment of chronic pain. In September 2012, we initiated an investigation into fungal infections associated with injections of preservative-free methylprednisolone acetate that was purchased from a single compounding pharmacy. METHODS: Three lots of methylprednisolone acetate were recalled by the pharmacy; examination of unopened vials later revealed fungus. Notification of all persons potentially exposed to implicated methylprednisolone acetate was conducted by federal, state, and local public health officials and by staff at clinical facilities that administered the drug. We collected clinical data on standardized case-report forms, and we tested for the presence of fungi in isolates and specimens by examining cultures and performing polymerase-chain-reaction assays and histopathological and immunohistochemical testing. RESULTS: By October 19, 2012, more than 99% of 13,534 potentially exposed persons had been contacted. As of July 1, 2013, there were 749 reported cases of infection in 20 states, with 61 deaths (8%). Laboratory evidence of Exserohilum rostratum was present in specimens from 153 case patients (20%). Additional data were available for 728 case patients (97%); 229 of these patients (31%) had meningitis with no other documented infection. Case patients had received a median of 1 injection (range, 1 to 6) of implicated methylprednisolone acetate. The median age of the patients was 64 years (range, 15 to 97), and the median incubation period (the number of days from the last injection to the date of the first diagnosis) was 47 days (range, 0 to 249); 40 patients (5%) had a stroke. CONCLUSIONS: Analysis of data from a large, multistate outbreak of fungal infections showed substantial morbidity and mortality. The infections were associated with injection of a contaminated glucocorticoid medication from a single compounding pharmacy. Rapid public health actions included prompt recall of the implicated product, notification of exposed persons, and early outreach to clinicians.
  • Published In

    Keywords

  • Adolescent, Adult, Aged, Aged, 80 and over, Antifungal Agents, Ascomycota, Aspergillus fumigatus, Disease Outbreaks, Drug Compounding, Drug Contamination, Female, Glucocorticoids, Humans, Infectious Disease Incubation Period, Injections, Spinal, Male, Meningitis, Fungal, Methylprednisolone, Middle Aged, Public Health, Stroke, United States, Young Adult
  • Digital Object Identifier (doi)

    Author List

  • Smith RM; Schaefer MK; Kainer MA; Wise M; Finks J; Duwve J; Fontaine E; Chu A; Carothers B; Reilly A
  • Start Page

  • 1598
  • End Page

  • 1609
  • Volume

  • 369
  • Issue

  • 17